| Model Number |
UC-1 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Bruise/Contusion (1754); Dry Eye(s) (1814); Vitreous Floaters (1866); Headache (1880); Pain (1994); Paresis (1998); Skin Discoloration (2074); Blurred Vision (2137); Deformity/ Disfigurement (2360); Tissue Breakdown (2681); Nervous System Injury (2689); Difficulty Chewing (4522); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); Hyperpigmentation (4837)
| Date of Event |
02/08/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The reporting physician stated the merz ulthera devices used during treatment on this patient performed as intended and no device deficiencies or malfunctions occurred during any of the three treatments.No device serial number information was not provided despite attempts made on 11-jan-2021, 25-jan-2021, and 29-jan-2021.The treatment practice's account was searched within the merz equipment master to identify the most recent ulthera control unit shipped to this account, and revealed ulthera control unit (b)(4) was the most recent.Although it cannot be confirmed if this device was used during the reported treatments, this device was used during investigation.A review of the service history for this device revealed it was returned once for service; however, there were no findings that could have contributed to this event.A review of this control unit's device history record revealed one deviation during manufacturing of this device; however, this deviation would not have contributed to this adverse event.There were no nonconformances or rework associated with the manufacture of this device, and all required testing was passed prior to distribution.A review of the ulthera patient complaint trend analysis for the reported issues of fat/volume loss, tenderness/soreness/pain/sensitivity to touch, and palsy/paresis revealed that all three trends are within allowable limits and will continue to be monitored.The investigation found no evidence of malfunction with this merz/ulthera device, and it is unconfirmed if a merz/ulthera device caused or contributed to the event.However, this event was deemed serious as the reported patient issues have allegedly worsened after one year post-treatment, and a contributory role could not be excluded.No further information is available for this case at this time.If additional information is received, a supplemental medwatch form will be submitted.This case was previously submitted on time, in accordance with regulatory reporting guidelines for medical device reports, via mfr number 301380437-2021-00001.Due to a site consolidation, the mfr reportable event numbers used for submitting fda medwatch forms for ultherapy and cellfina products was updated to use the complaint file (b)(4).It has since been identified that the ulthera (b)(4), should be used for ulthera and cellfina reportable event numbers.As such, this case is being resubmitted with an updated mfr number, to align with the ulthera establishment registration number.
Event or Problem Description
Merz/ulthera received information from a practice on 05-jan-2021 regarding an ulthera adverse event.The reporter alleged, "we have a (b)(6) female patient who underwent full face ultherapy treatment in (b)(6) 2019 with our master aesthetician, (redacted) (who is no longer with the company).The patient feels like she has experienced facial atrophy following her treatment.She has never had cosmetic fillers and has gained about 15 pounds in an effort to regain weight in her face." the practice reported additional information on 26-jan-2021, stating that the patient was last seen on (b)(6) 2020 and has no additional follow-up appointments scheduled.The reporting physician claimed that the patient has experienced a progressive loss of facial volume over the past year following multiple ultherapy treatments.The patient's history of ultherapy treatments include: full face treatment on (b)(6) 2019, full neck and perioral treatment on (b)(6) 2019, and repeat perioral treatment on (b)(6) 2019.The reporter alleged the patient has been gaining weight in an attempt to increase facial volume; however, this has not helped.The patient has no other medical problems that would attribute to facial atrophy.The practice also reported that the patient "is also experiencing dental malalignment which she is concerned may be related to the ultherapy." additionally, the patient experienced pain during the treatment and had no symptoms immediately post-treatment.The practice reported that the ulthera equipment performed as intended and no device malfunctions or deficiencies occurred during the treatment.No additional information is available at this time.
Additional Manufacturer Narrative
The reporting physician stated the merz ulthera devices used during treatment on this patient performed as intended and no device deficiencies or malfunctions occurred during any of the three treatments.No device serial number information was provided despite attempts on 11-jan-2021, 25-jan-2021, and 29-jan-2021.The treatment practice's account was searched within the merz equipment master to identify the most recent ulthera control unit shipped to this account, and revealed ulthera control unit 16b082805r was the most recent.Although it cannot be confirmed this was the actual device used during the reported treatments, this device was used for investigation.A review of the service history for this device revealed it was returned once for service; however, there were not finding s that could have contributed to this event.A review of this control unit's device history record revealed one deviation during the manufacturing of this device; however, this deviation would not have contributed to this adverse event.There were no non-conformances or rework associated wit the manufacture of this device, and all required testing was passed prior to distribution.A review of the ulthera patient complaint trend analysis for the reported issues of fat/volume loss, tenderness/soreness/pain/sensitivity to touch, palsy/paresis, bruise, discoloration, headache, and vision effects revealed that the trends on all issues are within allowable limits and will continue to be monitored.The investigation found no evidence of malfunction with this merz/ulthera device, and it is not confirmed if a merz/ulthera device caused or contributed to this event.However, this event was deemed serious as the reported patient issues have allegedly worsened after one year post-treatment, and a contributory role could not be excluded.No further information is available for this event at this time.If additional information is received, a supplemental medwatch form will be submitted.This case was previously submitted on time, in accordance with regulatory reporting guidelines for medical device reports, via mfr number 301380437-2021-00001.Due to a site consolidation, the mfr reportable event numbers used for submitting fda medwatch forms for ultherapy and cellfina products was updated to use the complaint file establishment registration number for merz north america, 3013840437.It has since been identified that the ulthera establishment registration number, 3006560326, should be used for ulthera and cellfina reportable event numbers.As such, this case is being resubmitted with an updated mfr number, to align with the ulthera establishment registration number.
Event or Problem Description
Merz/ulthera received information from a practice on 05-jan-2021 regarding an ulthera adverse event.The reporter alleged, "we have a 67-year-old female patient who underwent full face ultherapy treatment in (b)(6) 2019 with our master aesthetician, (redacted) (who is no longer with the company).The patient feels like she has experienced facial atrophy following her treatment.She has never had cosmetic fillers and has gained about 15 pounds in an effort to regain weight in her face." the practice reported additional information on 26-jan-2021, stating that the patient was last seen on (b)(6) 2020 and has no additional follow-up appointments scheduled.The reporting physician claimed that the patient has experienced a progressive loss of facial volume over the past year following multiple ultherapy treatments.The patient's history of ultherapy treatments include: full face treatment on (b)(6) 2019, full neck and perioral treatment on (b)(6) 2019, and repeat perioral treatment on (b)(6) 2019.The reporter alleged the patient has been gaining weight in an attempt to increase facial volume; however, this has not helped.The patient has no other medical problems that would attribute to facial atrophy.The practice also reported that the patient "is also experiencing dental malalignment which she is concerned may be related to the ultherapy." additionally, the patient experienced pain during the treatment and had no symptoms immediately post-treatment.The practice reported that the ulthera equipment performed as intended and no device malfunctions or deficiencies occurred during the treatment.Medwatch mw5100518 was received by merz/ulthera from the fda on 29-apr-2021.Per the report: "had ulthera treatments at dermatology office with whom i had an over 20 year history.Full face (b)(6) 2019, full neck and retreat perioral area (b)(6) 2019, deep lip touch up and retreat of perioral area on (b)(6) 2019.Side effects: loss of fat and volume in face and neck, face being the worst.Drooping skin on face, hollowed eyes, fat loss from forehead and temples gives skeletal appearance.Have to have face lift with fat injections/graphs to correct.Hyperpigmentation on face, neck and under chin.Will require laser treatments.Upper and lower front teeth, lower being the worst, shifted causing my bite to be misaligned and my teeth to crash into each other while eating.This was noticed a few months after treatment when my teeth began hitting each other.Got progressively worse.Now wearing braces to realign my teeth.At each perioral treatment, the clinician put rolled up gauze pads between my upper lip and my teeth, but not between my lower lip and my teeth.The gauze was placed to stretch out the area above my upper lip for easier treatment.I believe the reason my upper teeth were not affected as badly as my lower is due to the gauze creating a sort of barrier to the sound waves.At each pulse of the wand, upper and lower, i felt a 'zap' in individual teeth.Vision distortion, translucent 'sheet like' floaters in each eye.Exactly same rectangular shape & in exactly the same place in each eye.Distortion was bad enough i couldn't ride my bike or drive safely.Trying to focus on anything gave me headaches.This required vitrectomy surgery for each eye to have clear vision.At each 'zap' of the wand, i could see a flash in my eye.Never did it occur to me that my eye might be damaged by the flash.I also now have dry eye.A 'bruise' appeared between my eyes just below eye brow height.'bruise' began not long after treatment, was light, looked almost like a shadow and has grown progressively larger and darker, now approximately 1" square.A vein is near this area." no additional information is available at this time.
Event or Problem Description
Merz/ulthera received information from a practice on (b)(6) 2021, regarding an ulthera adverse event.The reporter alleged, "we have a 67-year-old female patient who underwent full face ultherapy treatment in (b)(6) 2019 with our master aesthetician, (redacted) (who is no longer with the company).The patient feels like she has experienced facial atrophy following her treatment.She has never had cosmetic fillers and has gained about 15 pounds in an effort to regain weight in her face." the practice reported additional information on (b)(6) 2021, stating that the patient was last seen on (b)(6) 2020 and has no additional follow-up appointments scheduled.The reporting physician claimed that the patient has experienced a progressive loss of facial volume over the past year following multiple ultherapy treatments.The patient's history of ultherapy treatments include: full face treatment on (b)(6) 2019, full neck and perioral treatment on (b)(6) 2019, and repeat perioral treatment on (b)(6) 2019.The reporter alleged the patient has been gaining weight in an attempt to increase facial volume; however, this has not helped.The patient has no other medical problems that would attribute to facial atrophy.The practice also reported that the patient "is also experiencing dental malalignment which she is concerned may be related to the ultherapy." additionally, the patient experienced pain during the treatment and had no symptoms immediately post-treatment.The practice reported that the ulthera equipment performed as intended and no device malfunctions or deficiencies occurred during the treatment.Medwatch mw5100518 was received by merz/ulthera from the fda on (b)(6) 2021.Per the report: "had ulthera treatments at dermatology office with whom i had an over 20 year history.Full face (redacted) 2019, full neck and retreat perioral area (redacted) 2019, deep lip touch up and retreat of perioral area on (redacted) 2019.Side effects: loss of fat and volume in face and neck, face being the worst.Drooping skin on face, hollowed eyes, fat loss from forehead and temples gives skeletal appearance.Have to have face lift with fat injections/graphs to correct.Hyperpigmentation on face, neck and under chin.Will require laser treatments.Upper and lower front teeth, lower being the worst, shifted causing my bite to be misaligned and my teeth to crash into each other while eating.This was noticed a few months after treatment when my teeth began hitting each other.Got progressively worse.Now wearing braces to realign my teeth.At each perioral treatment, the clinician put rolled up gauze pads between my upper lip and my teeth, but not between my lower lip and my teeth.The gauze was placed to stretch out the area above my upper lip for easier treatment.I believe the reason my upper teeth were not affected as badly as my lower is due to the gauze creating a sort of barrier to the sound waves.At each pulse of the wand, upper and lower, i felt a 'zap' in individual teeth.Vision distortion, translucent 'sheet like' floaters in each eye.Exactly same rectangular shape & in exactly the same place in each eye.Distortion was bad enough i couldn't ride my bike or drive safely.Trying to focus on anything gave me headaches.This required vitrectomy surgery for each eye to have clear vision.At each 'zap' of the wand, i could see a flash in my eye.Never did it occur to me that my eye might be damaged by the flash.I also now have dry eye.A 'bruise' appeared between my eyes just below eye brow height.'bruise' began not long after treatment, was light, looked almost like a shadow and has grown progressively larger and darker, now approximately 1" square.A vein is near this area." no additional information is available at this time.Supplemental medwatch mw5100518-1 was received by merz/ulthera from the fda on 05-nov-2021.The reporter submitted additional information to the fda on 10/06/2021.According to the report "had ulthera treatments at (redacted), with whom i had been a patient for over 20 years.(redacted), master esthetician, performed treatments to include full face (redacted) 2019, full neck and retreat perioral area (redacted) 2019, deep lip touch up and retreat of perioral area on (redacted) 2019.Side effects: loss of fat and volume in face and neck, face being the worst, drooping skin on face, hollowed eyes, fat loss from forehead and temples gives skeletal appearance.Have to have face lift with fat injections/graphs to correct.Hyperpigmentation on face, neck and under chin.Will require laser treatments.Destabilization of upper and lower front teeth, lower being the worst: teeth shifted causing my bite to be misaligned and my teeth to crash into each other while eating.This was noticed a few months after treatment when my teeth began hitting each other, got progressively worse.No wearing braces to realign my teeth.At each perioral treatment, the clinician put rolled up gauze pads between my upper lip and my teeth, but not between my lower lip and teeth.The gauze was placed to stretch out the area above my upper lip for easier treatment.I believe the reason my upper teeth were not affected as badly as my lower is due to the gauze creating a sort of barrier to the sound waves.At each pulse of the wand, upper and lower, i felt a "zap" in individual teeth.Vision distortion was bad enough i couldn't ride my bike or drive safely.Trying to focus on anything gave me headaches.This required vitrectomy surgery for each eye to have clear vision.At each "zap" of the want, i could see a flash in my eye.Never did it occur to me that my eye might be damaged by the flash.I also now have dry eye.A "bruise" appeared between my eyes just below eye brow height."bruise" began not long after treatment, was light, looked almost like a shadow and has grown progressively larger and darker, now approximately 1" square.A vein is near this area.I had no idea ulthera may have caused this until reading through fda adverse effects reports and coming across one written by a doctor who was a "model" during a demonstration at the practice at which he worked.His bruise was in the middle of his forehead with a vein in close proximity.He consulted his peers who collectively decided the vein had been ablated causing the bruise and that it would be permanent.I was not advised of any "rare" side effects.I was told ulthera was extremely safe, that the only side effects were possible slight bruising, redness, slight swelling which would resolve within hours if not days.I was not told that by giving the full face treatment, the ulthera device was being used in an unapproved off-label manner.Dr.(redacted), advised me that an adverse effect report had been sent to merz and that they were sending the machine to merz to be examined.Fda safety report id# (redacted).Update: made several edits to the above previously provided report to clarify/provide info.Update: i had an upper/lower bleph, facelift/neck lift done on (redacted) 2021.Surgery pulled skin tightly in all areas.Initially results were perfect in every way.Within 1 month, laxity began reappearing in entire face and neck, upper eyelids.Compete revision is required.Complete upper bleph revision is required with addition of temporal brow lift for sagging brow.Fat grafting in cheeks must be redone as well.Ulthera has turned my skin to rubber.I still have extremely dry eyes.The "bruise" between my eyes remains readily evident and yellow "bruise" discoloration has "leaked" down through both tear troughs in a line down to my cheeks.I have consulted several plastic surgeons who state they know of no way to fix this issue, that it is permanent interstitial discoloration.
Additional Manufacturer Narrative
The reporting physician stated the merz ulthera devices used during treatment on this patient performed as intended and no device deficiencies or malfunctions occurred during any of the three treatments.No device serial number information was provided despite attempts on 11-jan-2021, 25-jan-2021, and 29-jan-2021.The treatment practice's account was searched within the merz equipment master to identify the most recent ulthera control unit shipped to this account and revealed ulthera control unit (b)(6) was the most recent.Although it cannot be confirmed this was the actual device used during the reported treatments, this device was used for investigation.A review of the service history for this device revealed it was returned once for service; however, there were no findings that would have contributed to this event.A review of this control unit's device history record revealed one deviation during the manufacturing of this device; however, this deviation would not have contributed to this adverse event.There were no non-conformance's or rework associated with the manufacture of this device, and all required testing was passed prior to distribution.A review of the ulthera patient complaint trend analysis for the reported issues of fat/volume loss, tenderness/soreness/pain/sensitivity to touch, palsy/paresis, bruise, discoloration, headache, and vision effects revealed that the trends on all issues are within allowable limits and will continue to be monitored.The investigation found no evidence of malfunction with this merz/ulthera device, and it is not confirmed if a merz/ulthera device caused or contributed to this event.However, this event was deemed serious as the reported patient issues have allegedly worsened after one-year post-treatment, and a contributory role could not be excluded.No further information is available for this event at this time.If additional information is received, a supplemental medwatch form will be submitted.
Additional Manufacturer Narrative
The reporting physician stated the merz ulthera devices used during treatment on this patient performed as intended and no device deficiencies or malfunctions occurred during any of the three treatments.No device serial number information was provided despite attempts for device information/support log on (b)(6) 2021.The practice reported all transducers used during this patient's treatments were not available for return.The treatment practice's account was searched within the merz equipment master to identify the most recent ulthera control unit shipped to this account and revealed ulthera control unit 16b082805r was the most recent.Although it cannot be confirmed this was the actual device used during the reported treatments, this device was used for investigation.A review of the service history for control unit 16b082805r revealed this device was returned once for service in march 2019; however, there were no findings that would have contributed to this event.A review of this control unit's device history record revealed one deviation during the manufacturing of this device; however, this deviation would not have contributed to this adverse event.There were no non-conformances or rework associated with the manufacture of this device, and all required testing was passed prior to distribution.A review of the ulthera patient complaint trend analysis for the reported issues of fat/volume loss, tenderness/soreness/pain/sensitivity to touch, palsy/paresis, bruise, discoloration, headache, and vision effects revealed that the trends on all issues are within allowable limits and will continue to be monitored.The investigation found no evidence of malfunction with this merz/ulthera device, and it is not confirmed if a merz/ulthera device caused or contributed to this event.However, this event was deemed serious as the reported patient issues have allegedly worsened after one-year post-treatment, and a contributory role could not be excluded.No further information is available for this event at this time.If additional information is received, a supplemental medwatch form will be submitted.
Event or Problem Description
Merz/ulthera received information from a practice on 05-jan-2021 regarding an ulthera adverse event.The reporter alleged, "we have a 67-year-old female patient who underwent full face ultherapy treatment in (b)(6) 2019 with our master aesthetician, (redacted) (who is no longer with the company).The patient feels like she has experienced facial atrophy following her treatment.She has never had cosmetic fillers and has gained about 15 pounds in an effort to regain weight in her face." the practice reported additional information on 26-jan-2021, stating that the patient was last seen on (b)(6) 2020 and has no additional follow-up appointments scheduled.The reporting physician claimed that the patient has experienced a progressive loss of facial volume over the past year following multiple ultherapy treatments.The patient's history of ultherapy treatments include: full face treatment on (b)(6) 2019, full neck and perioral treatment on (b)(6) 2019, and repeat perioral treatment on (b)(6) 2019.The reporter alleged the patient has been gaining weight in an attempt to increase facial volume; however, this has not helped.The patient has no other medical problems that would attribute to facial atrophy.The practice also reported that the patient "is also experiencing dental malalignment which she is concerned may be related to the ultherapy." additionally, the patient experienced pain during the treatment and had no symptoms immediately post-treatment.The practice reported that the ulthera equipment performed as intended and no device malfunctions or deficiencies occurred during the treatment.Medwatch mw5100518 was received by merz/ulthera from the fda on 29-apr-2021.Per the report: "had ulthera treatments at dermatology office with whom i had had an over 20 year history.Full face (redacted) 2019, full neck and retreat perioral area (redacted) 2019, deep lip touch up and retreat of perioral area on (redacted) 2019.Side effects: loss of fat and volume in face and neck, face being the worst.Drooping skin on face, hollowed eyes, fat loss from forehead and temples gives skeletal appearance.Have to have face lift with fat injections/graphs to correct.Hyperpigmentation on face, neck and under chin.Will require laser treatments.Upper and lower front teeth, lower being the worst, shifted causing my bite to be misaligned and my teeth to crash into each other while eating.This was noticed a few months after treatment when my teeth began hitting each other.Got progressively worse.Now wearing braces to realign my teeth.At each perioral treatment, the clinician put rolled up gauze pads between my upper lip and my teeth, but not between my lower lip and my teeth.The gauze was placed to stretch out the area above my upper lip for easier treatment.I believe the reason my upper teeth were not affected as badly as my lower is due to the gauze creating a sort of barrier to the sound waves.At each pulse of the wand, upper and lower, i felt a 'zap' in individual teeth.Vision distortion, translucent 'sheet like' floaters in each eye.Exactly same rectangular shape & in exactly the same place in each eye.Distortion was bad enough i couldn't ride my bike or drive safely.Trying to focus on anything gave me headaches.This required vitrectomy surgery for each eye to have clear vision.At each 'zap' of the wand, i could see a flash in my eye.Never did it occur to me that my eye might be damaged by the flash.I also now have dry eye.A 'bruise' appeared between my eyes just below eye brow height.'bruise' began not long after treatment, was light, looked almost like a shadow and has grown progressively larger and darker, now approximately 1" square.A vein is near this area." no additional information is available at this time.Supplemental medwatch mw5100518-1 was received by merz/ulthera from the fda on 05-nov-2021.The reporter submitted additional information to the fda on 06-oct-2021.According to the report "had ulthera treatments at (redacted), with whom i had been a patient for over 20 years.(redacted), master esthetician, performed treatments to include full face (redacted) 2019, full neck and retreat perioral area (redacted) 2019, deep lip touch up and retreat of perioral area on (redacted) 2019.Side effects: loss of fat and volume in face and neck, face being the worst, drooping skin on face, hollowed eyes, fat loss from forehead and temples gives skeletal appearance.Have to have face lift with fat injections/graphs to correct.Hyperpigmentation on face, neck and under chin.Will require laser treatments.Destabilization of upper and lower front teeth, lower being the worst: teeth shifted causing my bite to be misaligned and my teeth to crash into each other while eating.This was noticed a few months after treatment when my teeth began hitting each other, got progressively worse.No wearing braces to realign my teeth.At each perioral treatment, the clinician put rolled up gauze pads between my upper lip and my teeth, but not between my lower lip and teeth.The gauze was placed to stretch out the area above my upper lip for easier treatment.I believe the reason my upper teeth were not affected as badly as my lower is due to the gauze creating a sort of barrier to the sound waves.At each pulse of the wand, upper and lower, i felt a "zap" in individual teeth.Vision distortion was bad enough i couldn't ride my bike or drive safely.Trying to focus on anything gave me headaches.This required vitrectomy surgery for each eye to have clear vision.At each "zap" of the want, i could see a flash in my eye.Never did it occur to me that my eye might be damaged by the flash.I also now have dry eye.A "bruise" appeared between my eyes just below eye brow height."bruise" began not long after treatment, was light, looked almost like a shadow and has grown progressively larger and darker, now approximately 1" square.A vein is near this area.I had no idea ulthera may have caused this until reading through fda adverse effects reports and coming across one written by a doctor who was a "model" during a demonstration at the practice at which he worked.His bruise was in the middle of his forehead with a vein in close proximity.He consulted his peers who collectively decided the vein had been ablated causing the bruise and that it would be permanent.I was not advised of any "rare" side effects.I was told ulthera was extremely safe, that the only side effects were possible slight bruising, redness, slight swelling which would resolve within hours if not days.I was not told that by giving the full face treatment, the ulthera device was being used in an unapproved off-label manner.Dr.(redacted), advised me that an adverse effect report had been sent to merz and that they were sending the machine to merz to be examined.Fda safety report id# (redacted).Update: made several edits to the above previously provided report to clarify/provide info.Update: i had an upper/lower bleph, facelift/neck lift done on (redacted) 2021.Surgery pulled skin tightly in all areas.Initially results were perfect in every way.Within 1 month, laxity began reappearing in entire face and neck, upper eyelids.Compete revision is required.Complete upper bleph revision is required with addition of temporal brow lift for sagging brow.Fat grafting in cheeks must be redone as well.Ulthera has turned my skin to rubber.I still have extremely dry eyes.The "bruise" between my eyes remains readily evident and yellow "bruise" discoloration has "leaked" down through both tear troughs in a line down to my cheeks.I have consulted several plastic surgeons who state they know of no way to fix this issue, that it is permanent interstitial discoloration.Supplemental medwatch mw5100518-2 was received by merz/ulthera from the fda on 26-apr-2022.The reporter submitted additional information to the fda on 29-mar-2021.According to the report "droopy skin, and more; this is an update to my report mw5100518 with reference to the merz report #3006560326-2021-00010: i read merz response to my provider's report of adverse event.Merz report stated they were unable to find out from the provider which machine had been used in my treatments.I am writing this to advise merz that dr.[redacted] of [redacted], advised me in writing on [redacted] 2021 that the ulthera machine was being sent back to merz "for further evaluation of the machine".Merz may want to follow up to see if they received a unit from pariser.When merz contacted pariser, pariser should have responded with this information.Thank you.".
Additional Manufacturer Narrative
The reporting physician stated the merz ulthera devices used during treatment on this patient performed as intended, and no device deficiencies or malfunctions occurred during any of the three treatments.No device serial number information was provided despite attempts for device information and/or a support log on (b)(6) 2021, (b)(6) 2021, and (b)(6) 2021.The practice reported none of the transducers used during this patient's treatments were available for return.The merz equipment master was searched to identify the most recent ulthera control unit shipped to this account.This search found ulthera control unit serial number (b)(6), which was the device investigated during previous submissions for this event.As the patient reported in a previous medwatch submission they were informed by the practice the equipment used for their treatment was returned for service, a review of all devices returned by the practice for service was performed.It was identified ulthera control unit serial number (b)(6) and handpiece serial number (b)(6) were reported to merz/ulthera by this practice on (b)(6) 2021 for an unrelated event, in which the practice reported their system was causing code h.When the practice attempted to download a support log, the usb did not save the data; therefore, software uncategorized was also added as a reported issue.The devices were returned for service in (b)(6) 2021.During evaluation of the devices, the reported issues of code h and software uncategorized were not duplicated/confirmed.The internal battery was proactively replaced as it was found to be older than three years.No other issues were identified, and both devices passed all testing prior to release.The control unit was returned to the practice, and the handpiece was sent to the merz ulthera recertification pool for use as a loaner.A review of the service history for ulthera control unit serial number (b)(6) revealed this device was not returned for service prior to or after the service event in (b)(6) 2021.A review of this control unit's device history record (dhr) revealed one deviation during the manufacturing of this device; however, this deviation would not have contributed to this adverse event.There were no non-conformances or rework associated with the manufacture of this device, and all required testing was passed prior to distribution.A review of the service history for ulthera handpiece serial number (b)(6) revealed this device was returned for service three times since distribution: (b)(6)2019, (b)(6) 2021, and (b)(6) 2022.For the (b)(6) 2019 service event, this handpiece was returned for recertification and no issues were identified.The details regarding the service event in (b)(6) 2021 are listed above.For the service event in (b)(6) 2022, this handpiece was returned from a different practice using this device as a loaner for code j and code m.The reported issue of code m was duplicated, and the motor holder was replaced to resolve the issue.The code j was not duplicated/confirmed.No other issues were identified, and this device passed all testing prior to return to the customer.A review of the handpiece's dhr revealed no deviations, non-conformances, or rework associated with the manufacture of this device, and all required testing was passed prior to distribution.A review of the ulthera patient complaint trend analysis for the reported issues of fat/volume loss, tenderness/soreness/pain/sensitivity to touch, palsy/paresis, bruise, discoloration, headache, and vision effects revealed that the trends on all issues are within allowable limits and will continue to be monitored.Investigation of this reported adverse event found no evidence or report of malfunction with the merz ulthera devices used during the patient's treatments, and it was not confirmed if a merz ulthera device caused or contributed to this event.However, this event was deemed serious as the reported patient issues have allegedly worsened after one-year post-treatment, and a contributory role could not be excluded.No further information is available for this event at this time.If additional information is received, a supplemental medwatch form will be submitted.
Event or Problem Description
Merz/ulthera received information from a practice on 05-jan-2021 regarding an ulthera adverse event.The reporter alleged, "we have a 67-year-old female patient who underwent full face ultherapy treatment in february 2019 with our master aesthetician, (redacted) (who is no longer with the company).The patient feels like she has experienced facial atrophy following her treatment.She has never had cosmetic fillers and has gained about 15 pounds in an effort to regain weight in her face." the practice reported additional information on 26-jan-2021, stating that the patient was last seen on (b)(6) 2020 and has no additional follow-up appointments scheduled.The reporting physician claimed that the patient has experienced a progressive loss of facial volume over the past year following multiple ultherapy treatments.The patient's history of ultherapy treatments include full face treatment on (b)(6) 2019, full neck and perioral treatment on (b)(6) 2019 and repeat perioral treatment on (b)(6) 2019.The reporter alleged the patient has been gaining weight to increase facial volume; however, this has not helped.The patient has no other medical problems that would attribute to facial atrophy.The practice also reported that the patient "is also experiencing dental malalignment which she is concerned may be related to the ultherapy." additionally, the patient experienced pain during the treatment and had no symptoms immediately post-treatment.The practice reported that the ulthera equipment performed as intended and no device malfunctions or deficiencies occurred during the treatment.Medwatch mw5100518 was received by merz/ulthera from the fda on 29-apr-2021.Per the report: "had ulthera treatments at dermatology office with whom i had had an over 20-year history.Full face (redacted) 2019, full neck and retreat perioral area (redacted) 2019, deep lip touch up and retreat of perioral area on (redacted) 2019.Side effects: loss of fat and volume in face and neck, face being the worst.Drooping skin on face, hollowed eyes, fat loss from forehead and temples gives skeletal appearance.Have to have face lift with fat injections/graphs to correct.Hyperpigmentation on face, neck and under chin.Will require laser treatments.Upper and lower front teeth, lower being the worst, shifted causing my bite to be misaligned and my teeth to crash into each other while eating.This was noticed a few months after treatment when my teeth began hitting each other.Got progressively worse.Now wearing braces to realign my teeth.At each perioral treatment, the clinician put rolled up gauze pads between my upper lip and my teeth, but not between my lower lip and my teeth.The gauze was placed to stretch out the area above my upper lip for easier treatment.I believe the reason my upper teeth were not affected as badly as my lower is due to the gauze creating a sort of barrier to the sound waves.At each pulse of the wand, upper and lower, i felt a 'zap' in individual teeth.Vision distortion, translucent 'sheet like' floaters in each eye.Exactly same rectangular shape & in exactly the same place in each eye.Distortion was bad enough i couldn't ride my bike or drive safely.Trying to focus on anything gave me headaches.This required vitrectomy surgery for each eye to have clear vision.At each 'zap' of the wand, i could see a flash in my eye.Never did it occur to me that my eye might be damaged by the flash.I also now have dry eye.A 'bruise' appeared between my eyes just below eye brow height.'bruise' began not long after treatment, was light, looked almost like a shadow and has grown progressively larger and darker, now approximately 1" square.A vein is near this area." supplemental medwatch mw5100518-1 was received by merz/ulthera from the fda on 05-nov-2021.The reporter submitted additional information to the fda on 06-oct-2021.According to the report "had ulthera treatments at (redacted), with whom i had been a patient for over 20 years.(redacted), master esthetician, performed treatments to include full face (redacted) 2019, full neck and retreat perioral area (redacted) 2019, deep lip touch up and retreat of perioral area on (redacted) 2019.Side effects: loss of fat and volume in face and neck, face being the worst, drooping skin on face, hollowed eyes, fat loss from forehead and temples gives skeletal appearance.Have to have face lift with fat injections/graphs to correct.Hyperpigmentation on face, neck and under chin.Will require laser treatments.Destabilization of upper and lower front teeth, lower being the worst: teeth shifted causing my bite to be misaligned and my teeth to crash into each other while eating.This was noticed a few months after treatment when my teeth began hitting each other, got progressively worse.No wearing braces to realign my teeth.At each perioral treatment, the clinician put rolled up gauze pads between my upper lip and my teeth, but not between my lower lip and teeth.The gauze was placed to stretch out the area above my upper lip for easier treatment.I believe the reason my upper teeth were not affected as badly as my lower is due to the gauze creating a sort of barrier to the sound waves.At each pulse of the wand, upper and lower, i felt a "zap" in individual teeth.Vision distortion was bad enough i couldn't ride my bike or drive safely.Trying to focus on anything gave me headaches.This required vitrectomy surgery for each eye to have clear vision.At each "zap" of the want, i could see a flash in my eye.Never did it occur to me that my eye might be damaged by the flash.I also now have dry eye.A "bruise" appeared between my eyes just below eye brow height."bruise" began not long after treatment, was light, looked almost like a shadow and has grown progressively larger and darker, now approximately 1" square.A vein is near this area.I had no idea ulthera may have caused this until reading through fda adverse effects reports and coming across one written by a doctor who was a "model" during a demonstration at the practice at which he worked.His bruise was in the middle of his forehead with a vein in close proximity.He consulted his peers who collectively decided the vein had been ablated causing the bruise and that it would be permanent.I was not advised of any "rare" side effects.I was told ulthera was extremely safe, that the only side effects were possible slight bruising, redness, slight swelling which would resolve within hours if not days.I was not told that by giving the full face treatment, the ulthera device was being used in an unapproved off-label manner.Dr.(redacted), advised me that an adverse effect report had been sent to merz and that they were sending the machine to merz to be examined.Fda safety report id# (redacted).Update: made several edits to the above previously provided report to clarify/provide info.Update: i had an upper/lower bleph, facelift/neck lift done on (redacted) 2021.Surgery pulled skin tightly in all areas.Initially results were perfect in every way.Within 1 month, laxity began reappearing in entire face and neck, upper eyelids.Compete revision is required.Complete upper bleph revision is required with addition of temporal brow lift for sagging brow.Fat grafting in cheeks must be redone as well.Ulthera has turned my skin to rubber.I still have extremely dry eyes.The "bruise" between my eyes remains readily evident and yellow "bruise" discoloration has "leaked" down through both tear troughs in a line down to my cheeks.I have consulted several plastic surgeons who state they know of no way to fix this issue, that it is permanent interstitial discoloration.Supplemental medwatch mw5100518-2 was received by merz/ulthera from the fda on 26-apr-2022.The reporter submitted additional information to the fda on 29-mar-2021.According to the report "droopy skin, and more; this is an update to my report mw5100518 with reference to the merz report #: i read merz response to my provider's report of adverse event.Merz report stated they were unable to find out from the provider which machine had been used in my treatments.I am writing this to advise merz that dr.[redacted] of (redacted], advised me in writing on [redacted] 2021 that the ulthera machine was being sent back to merz "for further evaluation of the machine".Merz may want to follow up to see if they received a unit from pariser.When merz contacted pariser, pariser should have responded with this information.Thank you." follow-up information medwatch mw5150410 received on 01-feb-2024: "this is an update to report number.On [redacted] 2023, i had to have a revision to my initial facelift, due to skin laxity caused by improper treatment with [redacted].In addition to the facelift revision, and upper bleph revision, necessitated due to sagging skin damaged by [redacted], my brow and eyebrows have sagged to the point that 3/4 of my eyebrows were below my brow bones.This necessitated temporal browlift, as well as an open forehead lift.After approximately 1 month, it became obvious my skin was loosening up again.My plastic surgeon, who is world renowned, as well as an expert micro surgeon, is currently at a loss.He is trying microneedling on my lower face (plain micro needling - no rf = no heat) in an attempt to help rebuild my skin thickness, before any other facial surgeries are considered.I personally do no believe [redacted] is a safe product.It is a fact that manufacturer reps train users of the product in unsafe off label practices that are not fda approved.This leads to permanent damage in patients, such as myself, and as reflected in the continual [redacted] maude reports.Treatments are super painful and ridiculously expensive as well, and it appears the only results that last are the bad results.That being said, i believe the damage i have suffered and am still suffering with, are the direct result of the combination of improper training provided by the manufacturer representative to the person who then performed my treatments, and improper oversight of my treatments by [redacted] in [redacted].I was not examined by a doctor before, during, or after my treatments.If i had been examined by a doctor who was trained in [redacted], i would have been deemed not a good candidate for [redacted], as i was too thin, and was being treated for hyperpigmentation at the same practice, by another of their master estheticians, during the very same time period i was receiving [redacted] treatments.As hyperpigmentation is a possible side effect, the fact that i already had and was being treated for hyperpigmentation, should excluded me as a candidate for [redacted] treatment.[.] they offered to pay for my facelift, which i refused because they would not acknowledge the entire issue regarding destabilization of my front teeth and the vitrectomy eye surgeries i had to have as a result of being improperly treated.[redacted] does not perform unnecessary eye surgeries.[.]" a search of records found ulthera uc-1 control unit (serial number: (b)(6)) and uh-2 handpiece (serial number: (b)(6)) were returned by the practice for servicing for unrelated technical issues two years after the reported treatments.No additional information is available at this time.
Additional Manufacturer Narrative
The reporting physician stated the merz ulthera devices used during treatments on this patient performed as intended and no device deficiencies or malfunctions occurred during any of the three treatments.It was identfied ulthera uc-1 control unit (serial number: (b)(6)) and uh-2 handpiece (serial number: (b)(6)) were returned by the practice for servicing in august 2021 for unrelated technical issues two years after the reported treatments.Based on the information provided, it is now believed these devices were used during this patient's treatments.During evaluation, no issues were identified/replicated for either device and all diagnostic testing passed.The practice reported all transducers used during this patient's treatments were not available for return, and a device support log was not provided.An evaluation of the original device history record (dhr) for control unit 16b072702 revealed no non-conformances or rework were associated with the manufacture of this device.One deviation was listed; however, this deviation would not have contributed to the reported event.All required testing passed prior to distribution.An evaluation of the original dhr for handpiece 16d113003r revealed no deviations, non-conformances, or rework were associated with the manufacture of this device.All required testing passed prior to distribution.A review of the current ulthera patient complaint trending analysis for the reported issues of fat/volume loss, neuropathy or paresthesia, and tenderness/soreness/pain/sensitivity to touch revealed that the trends for each issue are within allowable limits.These issues will continue to be monitored.A review of the current ulthera patient complaint trending analysis for the reported issues of patient other, bruise, discoloration, and vision effects revealed that the rate of occurrence of these issues is not high enough to generate a trend.These issues will continue to be monitored.The patient investigation found no evidence a merz/ulthera device malfunctioned during this patient's treatments.It is unconfirmed whether a merz/ulthera device caused or contributed to the event.The report was deemed serious, following discussion with the merz product safety team.Information in this case is partly derived from medical confirmation and the consumer, and information detailed from the consumer is very sparse.However, the reported events can occur after the treatment with ulthera system.Based on the information provided, this case remains reportable to the fda, as the event application site atrophy was deemed to meet the serious criteria of potential disability or permanent damage.No additional information is available at this time.When additional information becomes available, a supplemental medwatch will be submitted.